Thanks a lot, hormones!

It’s easy to forget how much of an effect hormones have on our physical, mental, cognitive, and emotional health until they get all fucked up.

Now, before I continue, let me say that, yes, I will be talking about my period. Oh heavens! Some of you have already IMG_20140312_153843closed the browser screen. Others are squirming uncomfortably. Tough. This is what I talk about on this site: health issues. And that includes periods. Have questions? Read this post from last year.

As I’ve mentioned before, I have PCOS. That’s polycystic ovary syndrome. It’s not uncommon, but it affects different people in different ways, so we have to be careful not to generalize when it comes to PCOS. For me, it means I’ve never in my life had a “regular” period. I won’t bother to describe the horror that was my so-called menstrual cycle when I was a teenager. Let’s skip ahead to last year.

After many years on a few different birth control pills and other hormones, I suddenly stopped getting my period. I’d had some off months before, but this time was different. My doctor had me go off the pills to see if I’d get a period naturally. I didn’t. So he ordered an ultrasound. Now don’t get me wrong, I was thrilled to not be getting a period. It was one less thing to deal with from a body that gave me enough to deal with. And I wasn’t looking to get pregnant, so that wasn’t an issue. But there were 2 likely reasons for the lack of a period, and we needed to know which it was. Birth control pills can lean to a thinned endometrial lining, and that can mean no blood. Or maybe I wasn’t ovulating, so that’s why there was no blood. Maybe it was both. Unfortunately, the ultrasound showed that my endometrial lining was building up. It wasn’t at dangerous levels yet, but it was getting close. That’s not good.

So my doctor put me back on a birth control pill. And it’s not been good. First came the brain fog. Then the moodiness, ravenous appetite, and increased pain. Then the fatigue. I eventually realized I’d become hypothyroid again. Estrogen can bind thyroid receptors (thank goodness I’d done my own research!) My doctor ran blood tests, and while I waited for the results I went on the placebo week (many birth control pills have this: you take the pill for three weeks, then nothing or a placebo for a week.) I got my period (yay!) and felt SO. MUCH. BETTER! All those new symptoms were gone!

The blood tests came back and my doctor increased my thyroid med when I started the next birth control cycle. The symptoms all improved, but didn’t go away completely. The fatigue is still bad. I became nauseated frequently. I had occasional disturbing thoughts. The other day I was just going about my business, thinking about how lousy I felt, and suddenly thought that it might be best to die. Then I wouldn’t have to deal with the health stuff. Hmm, that’s not good. I wasn’t feeling depressed or suicidal. The thought only lasted a moment. But it was a moment too long. I’m usually a happy person, but I’d been in a bitchy mood for the past week. I’m not liking me these days.

Yesterday I’d had it. I was sick of the nausea. I worked too hard to fix my diet to be dealing with this bullshit now! And the fatigue was too much. I worked too hard to fix that, too. And don’t get me started on my mood. I just couldn’t stand it anymore.

So today I made a change. Sure, I probably should have checked with my doctors. But I didn’t. I know what I’m doing is safe in the short term. We’ll worry about the long term at my next appointment in a few weeks. So what did I do? I went off the birth control pills and I went back to my old dose of thyroid med – exactly what I was doing before this whole mess. I’m only 1 week into the cycle. I don’t know if I’ll get my period, but I do think I’ll be feeling better in another day or two, and that’s the important part.

I will need to do something to make sure I get my period at least a few times a year. There are other options. This was the option that we thought would have the fewest side effects. Back to the drawing board! Maybe I need a different estrogen pill. Maybe I need progesterone instead. Maybe I need both (which is what I had before last year.) Maybe I needed to raise my thyroid med more. That’s very possible, and I probably should have done it today, but I just felt too lousy.

Very likely, I will need to try this whole thing again in a few weeks. And I will go through this same misery when I do. But for now, I’m hoping my hormones will calm down a bit and allow me at least a few days of feeling my usual level of lousy, instead of this new level!

Advertisements

6 Responses to Thanks a lot, hormones!

  1. Lorna says:

    I think I would have stopped the pills too. Everything is such a balancing act with lots of tablets. I take a progesterone only pill and havent bleed for four years. Its wonderful as I used to have to take transexamic acid to control the bleeding. I hope the Drs find a pill that works without so many horrible feelings but I bet it will be you doing all the reading again.
    take care hugs xx

  2. Jyl Milner says:

    Hi! Just thought I’d put in my two cents worth – that may be all it’s worth, but it can’t hurt to share. I had dysfunctional uterine bleeding, meaning every month I bled, and bled heavily, passing clots, for a week or more. I was anemic to the point of considering transfusion when my doctor said hey, let’s try a Mirena IUD. Mirena is different from other IUDs in that it contains hormones that are slowly release over time. Within six months, no more periods at all! It helped me a lot. Not only did the horrible bleeding stop, so did the hormonal migraines I’d had for years. Would something like that possibly be of help to you? Wishing you well!!!

  3. Julie Ryan says:

    I don’t have PCOS but I’m in kind of a similar place. I do have endo and I am pretty sure that the pill had been keeping that in check for a decade or so (without my even knowing it was an issue) then I was forced off the pill about 5 years ago (high bp thanks to other meds). BP is under control and endo symptoms were getting worse (despite two laproscopys and being on progesterone supplementation) so I asked to go back on the pill to see if it would do more than the progesterone. It has but like you it’s had other side effects that I’m not thrilled with. It’s always a trade off and it sucks!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: